User Tag List

Likes Likes:  0
Results 1 to 8 of 8

Thread: If you taper down to 10 mg prednisone is it bad the next day to go back to 20 mg?

  1. #1
    Join Date
    Feb 2015
    Posts
    13
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default If you taper down to 10 mg prednisone is it bad the next day to go back to 20 mg?

    I tried to taper off my Pred per my doctor but now am having symptoms. Will I get horrible side effects if I all of a sudden go back to 20 mg? Do I need to wait a few days?

  2. #2
    Join Date
    Oct 2011
    Location
    near Phx, AZ
    Posts
    1,770
    Post Thanks / Like
    Mentioned
    3 Post(s)
    Tagged
    0 Thread(s)

    Default

    Going from 10 back to 20 shouldn't feel too badly...maybe some focus or sleep problems, but if you feel better then it's worth it. Don't be in a huge hurry to get off pred...it's keeping your body together despite side effects. Best to you.
    Knowing how to think empowers you far beyond those who only know what to think. -NdT


  3. #3
    Join Date
    Mar 2014
    Posts
    188
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Quote Originally Posted by scottgirl21 View Post
    I tried to taper off my Pred per my doctor but now am having symptoms. Will I get horrible side effects if I all of a sudden go back to 20 mg? Do I need to wait a few days?
    Going down from 20 to 10 in one shot could be causing problems. Ask your doctor if he could reduce the taper. If I recall correctly, I went from 20 to 15 and then 12.5 before getting to 10. Maybe even 20-17.5-15-12.5-10.

  4. #4
    Join Date
    Jul 2010
    Location
    see map location
    Posts
    4,137
    Post Thanks / Like
    Mentioned
    7 Post(s)
    Tagged
    0 Thread(s)

    Default

    A doctor with experience in treating Wegs can advise and assist you in your taper. Some times they advise to wait a few days after a drop to see if you body adjusts OK to the the lower level of pred, some times they advise you to go back to last level where you felt OK and then try a smaller taper down or use the alternating day method. Like most Weg treatment there is no one size that fits all. They also have different philosophy about tapering. Some prefer the faster drops with a tough it out approach to get it down quick. Others like a more slow drawn out affair with minimal physical symptoms and distress. I opted for the last one usually unless it was a taper for a crash increase due to some strange new symptom that might be start of big flare but it turned out to be false alarm. If you only have had the bigger dosage for a few days then they can drop you quickly back to lower levels you had before the big increase. Ask your doctor for their advice.
    Knowledge is power! Wisdom is using it to make good decisions!

  5. #5
    Join Date
    Dec 2010
    Location
    Melbourne, Australia
    Posts
    2,709
    Post Thanks / Like
    Mentioned
    7 Post(s)
    Tagged
    0 Thread(s)

    Default

    I think at that stage I was reducing by 2.5's every third day for two weeks and then by 2.5's every second day for two weeks. Every other day was still a 20mg

    I think that the slower you go, the easier it is on your system.
    Keep Smiling
    Michelle


    Live your life in a way that you wouldn't be ashamed to sell the family parrot to the town gossip - WILL ROGERS

  6. #6
    Join Date
    Nov 2010
    Location
    ~46N1165W
    Posts
    1,905
    Post Thanks / Like
    Mentioned
    21 Post(s)
    Tagged
    0 Thread(s)

    Default

    When I started the taper down, my rheumy told me to go as fast or slow as I felt. Initially, I dropped 5mg every couple months until I was down to 10 and then I dropped only 1mg every couple months. I set the schedule for when I would drop and sometimes I set it for my convenience or based on how many pills I had on hand. There doesn't seem to be a rigid protocol on how to do the taper. One thing you absolutely wouldn't want to do is drop the pred entirely all at once. Doing so would run the risk of an adrenal crisis, which is very bad. Bottom line, of course, is to do what your doctor recommends.
    Wegener's (​GPA )- dx Apr10, Granulomatous Hypophysitis - dx Apr10, Diaphragmatic Paralysis - dx Feb16, Bradycardia - dx Dec16. (my story)
    Forum Member Map -- world map for you to put a stickpin of where you are located....

  7. #7
    Join Date
    Dec 2015
    Location
    Australia
    Posts
    19
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    The key with the cortico steroids is that they replace and increase a drug normally produced by your body. Because you are getting a higher than the normal natural dose, your system stops making it all together.
    All things being equal, you can go on to them but you need to taper off because your body has ceased to produce what it needs. As you slowly taper off you start to produce it again in your own system at the natural levels.
    So, in answer to your question, so long as your system has been happy with pred in the past, stepping up a notch shouldn't be a problem. Its the getting off that takes the time.
    Something to be aware of is that if you have been on say 40 and you reduce to 30 the decrease is only 25%. If you drop from 20 to 10 its a 50% decrease, a bigger shock to your system. This is why some need the slower taper towards the end.
    I learnt this the hard way, from memory it was only the second day off that I was feeling terrible but as soon as the dose started again I was fine. I have now slowly stored up a spare bottle of pred as I would not like to be caught without it for any for some unforeseen reason that's for sure.
    Last edited by Lucky; 09-14-2016 at 09:12 AM.

  8. #8
    Join Date
    Sep 2014
    Posts
    46
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    After 10mg my Dr told me to decrease 2.5mg over a month by taking 10mg one day and then 7.5mg the next day for a month. Then 7.5mg and 5mg for a month. That seemed to work OK.

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •